Are there any long term effects due to M.O.P.P. chemotherapy which could effect your cardiovascular system?

6 answers | Last updated: Nov 30, 2016
Greg47 asked...

Are there any long term effects due to M.O.P.P. chemotherapy which could effect your cardiovascular system?


Expert Answers

Senior Editor Melanie Haiken, who is responsible for Caring.com's coverage of cancer, general health, and family finance, discovered how important it is to provide accurate, targeted, usable health information to people facing difficult decisions.

The chemotherapy regimen for Hodgkin Disease known as MOPP does have several effects on long-term health but danger to the cardiovascular system isn't one of them. MOPP causes permanent sterility due to the Mustargen (the "M" in MOPP). It also has a 3 percent chance of leading to a secondary cancer, acute myelogenous leukemia. For this reason many oncologists choose an alternative chemotherapy regimen, ABVD, for Hodgkin disease when possible. Radiation treatment to the chest carries a risk of damage to the cardiovascular system, but the MOPP chemotherapy regimen should not.


Community Answers

A fellow caregiver answered...

My husband had MOPP 16 years ago and now has AML with small chance of survival. I would not take a chance with MOPP and definitely get a second opinion for everything. NOt doing so 16 years ago probably costs his life at this point and he is 46. Doctors do not know everything.


55 alive answered...

30 years post hodgkin's with MOPP therapy. At age 55 had to have a quadruple bypass with valve repair and valve replacement. Physicians attributed to MOPP therapy.

Also have avascular necrosis and have had 3 joint replacements to date. This was attributed to to radiation therapy.


Gr8tgirl answered...

36 years post Hodgkin's stage 3b treated with MOPP and radiation upper an lower mantels. Have been susceptible to all members of the Herpes family (shingles,cmv, ebv, h2) an have needed mitral valve repair and Aortic bovine transplant. Doctors attribute constant viral illness and heart damage to "M"

**research long an hard before using MOPP. Mustard "M" is a blistering agent first used as chemical warfare WW1, Iran/Iraq war time and can be potent even after vomiting "M" up -caregivers also at risk. Both myself and my mother developed severe shingles and life long post herpetic neuralgia PHN. It is a living death sentence only you have to find a way to live again. Get 2nd or 3rd opinion at a cancer center.


Dragonfly0510 answered...

I was a ten yr old girl in 1988 when I was diagnosed with Hodgkins Disease. I received MOPP, ABVD and radiation to my mantel. Back then this disease was primarily found in men in their 40s. After 20 yrs in remission I started having chronic pain which turned out to be neuropathy in my neck, arms, legs and feet. I also have thyroid problems, kidneys not working properly, Raynaud's Disease, bone degeneration, teeth got all messed up and I had multiple heart attacks at 34 which resulted in 3 stents being put in. As from what I learned MOPP and the radiation are the big culprits. The Onocologist never talked about late effects other than I could not have kids. Well they were wrong as I have 2 healthy girls 9 yrs apart. Onocologist are only concerned about here and now as they want to get you cancer free. I would avoid MOPP if possible. Be smart, be safe and ask what the late effects are. I miss working and not being able to run and can only walk with assistance with my cane and walker. The chronic pain has ruined my quality of life and I don't wish it upon no one. I hope this helps someone. Please keep in mind a lot has changed since 1988. I'm sure if I was diagnosed later in life I might not of had MOPP. Also radiation back than was scary as u were in a huge room and sitting all alone while everyone ran out as fast as they could. I came out smelling like burnt chicken and my skin was burned. They don't do that no more that's for sure. Stay strong and always ask questions!


Hurtin' eddie answered...

Stage 3b hodgkins in 1984 treated with mopp-bapp chemo and radiation.everything went pretty well for about 20 years,then all hell broke loose.had bypass surgery on I nominate artery and aortic valve replacement.had surgery to clean out femoral arteries with 5 Stent put in.surgeons at mass general attributed this to all the chemo and radiation I received back in 1984 and 1985.the surgeries were performed back in 2005 and 2006.since then I have lived in constant pain and discomfort.a lot of neuropathy in hands,feet and legs.